Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 23, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 3, 2002, 8:06 PM EDT for Georgetown County, South Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2002, 8:06 PM EDT (00:06 UTC)
- Expired
- May 3, 2002, 9:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 6:00 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2485 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- -0.7
- Supercell composite
- -3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 040006 SVRILM SCC043-040100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 804 PM EDT FRI MAY 3 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 900 PM EDT * AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 11 MILES WEST OF ANDREWS...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ANDREWS AT 820 PM GEORGETOWN AT 850 PM PAWLEYS ISLAND AT 900 PM LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. .END $$ DIGIORGI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:12 PM EDT, 5 hours 54 minutes earlier.
Area forecast discussion, May 3, 2:12 PM EDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 212 PM EDT FRI MAY 3 2002 CURRENT MSAS DATA SHOWING SURFACE BOUNDARY VCNTY CAPE FEAR REGION EXTENDING WSW BACK INTO CNTRL SC. REMAINING PCPN N OF BOUNDARY ON 850MB FRONT. SOME OUTFLOW GENERATED MOVING ACROSS NE SC BUT TREND SEEMS TO BE LESS IDENTITY. MODELS SIMILAR IN ALLOWING FRONT TO SAG S OF CWA BY THIS EVENING WITH SFC WAVE DEVELOPING ON BOUNDARY OVERNIGHT. ETA/META MOST AGGRESSIVE WITH LOW DEVELOPING AND TRACKING NE ACROSS CAPE FEAR REGION BY SAT EVENING. PCPN SHOULD BEGIN TO TAPER OFF BACK SIDE OF LOW AS IT MOVES OFF COAST. INLAND PORTIONS OF CWA COULD SEE WEDGE TYPE SCENARIO WITH COOL NE WINDS MUCH OF TMRW. WILL CONTINUE 70% POPS OVERNIGHT BUT MAY INCREASE TO NEAR 100% FOR MOST OF CWA SAT TAPERING TO 30% POPS SAT EVENING. EXPECT TEMPS TO BE 10/15 DEGREES BELOW NORMAL SAT BUT REBOUNDING TO NEAR NORMAL SUN. EXTENDED: BY MON EXPECT SURFACE HIGH WHICH SETTLES OFF THE MID ATLC COAST TO DOMINATE THE WEATHER THROUGH EARLY THU. MRF IMPLIES COLD FRONT WILL PUSH THROUGH REGION LATE THU AND OFF SHORE BY EARLY FRI. WILL INTRODUCE INCREASE CLOUDINESS WITH CHANCE SHWRS/TSTMS THROUGH EARLY FRI MORNING WITH CLEARING TO PARTLY CLOUDY LATE FRI. EXPECT SLIGHTLY ABOVE NORMAL TEMPS TUE THROUGH THU AND BEHIND FRONT BACK TO NORMAL. CWF: CURRENT OBS SUPPORTING MARGINAL SCA AND MORNING MODEL RUN STILL SUGGESTING DECENT NE/E THEN SE FLOW AS FRONT SETTLES S OF REGION EARLY TMRW AND LOW DEVELOPS JUST OFF COAST AND TRACKS NE TOWARD CAPE FEAR REGION. AM INCLINED TO JUST CONTINUE SCA THROUGH TONIGHT ESPECIALLY GIVEN POTENTIAL FOR WIDESPREAD TSTMS AND ASSOCIATED ROUGH SEAS. FCSTID = 01 PRELIMINARY NUMBERS ILM 59 66 56 77 / 70 70 30 0 LBT 56 64 53 77 / 70 70 30 0 FLO 57 66 55 78 / 70 70 30 0 MYR 61 67 57 74 / 70 70 30 0 .ILM... NC...SMALL CRAFT ADVISORY AMZ250-252. SC...SMALL CRAFT ADVISORY AMZ254-256. RWA
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:40 PM EDT | Special Marine Warning | ILM | 65 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.